Colorado, 2005

Hail in Colorado, July 27, 2005

July 27, 2005 · NWS PUB · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 27, 1:29 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 27, 1:29 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT WED JUL 27 2005

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...PLAINS AND EASTERN MOUNTAINS STILL LOOK TO BE CAPPED.
ONLY CONVECTION IS OVER THE SAN JUAN AND LA GARITA MOUNTAINS WHERE
A FEW LIGHTNING STRIKES ARE OBSERVED.  DEW POINTS STILL REMAINING ON
THE 50S OVER THE INTERSTATE 25 CORRIDOR.  FURTHER EAST...THE DEW
POINTS HAVE LOWERED INTO THE 40S AT KLHX...KLAA AND KSPD.

FOR TONIGHT...I WAS TEMPTED TO REMOVE POPS FOR THIS EVENING OVER
THE INTERSTATE 25 CORRIDOR AND EASTERN MOUNTAINS.  HOWEVER...WITH
THE LOW LEVEL MOISTURE...IT WILL NOT TAKE MUCH INSTABILITY FOR SOME
PRECIPITATION TO DEVELOP.  I KEPT SOME POPS UNTIL MID EVENING IN
THESE REGIONS.  WITH THE CLEAR SKIES AND DRYING ALOFT...
TEMPERATURE MAY APPROACH RECORD LOWS AT SOME LOCATIONS ON THE
PLAINS.  RECORD LOW FOR KPUB IS A 51 AND THIS MAY BE REACHED GIVEN
KPUB IS A NORMALLY COOLER LOCATION.  PLACES WITH DRAIN WELL SUCH AS
KCOS SHOULD STAY ABOVE THE RECORD LOWS.

ON THURSDAY... RIDGE ALOFT REMAINS OVER THE REGION...AND UPSLOPE FLOW
WEAKENS DURING THE DAY.  ANY MOISTURE ON THE PLAINS WILL TEND TO
MIX OUT DURING THE DAY.  I DID NOT MAKE MANY CHANGES TO THE PREVIOUS
FORECAST WITH A FEW AFTERNOON STORMS AND WARMING TEMPERATURES...
ESPECIALLY ON THE PLAINS. --PGW--

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

UPPER LEVEL RIDGE BUILDS BACK OVER COLORADO...WITH THE HIGH CENTERED
NEAR THE FOUR CORNERS THROUGH THE MIDDLE OF NEXT WEEK. HEIGHTS AND
MID LEVEL TEMPS SLIGHTLY LOWER THAN LAST WEEKS HEAT WAVE...THOUGH
MANY PLAINS LOCATIONS WILL AT LEAST APPROACH THE CENTURY MARK FRI
AND SAT. NOT TOO IMPRESSED BY -TSRA CHANCES THROUGH SAT EVENING WITH
DRIER AIR ALOFT OVER THE AREA...THOUGH WILL LEAVE SOME ISOLATED
POPS IN PLACE OVER MAINLY THE MTS FOR BOTH DAYS. ON SUNDAY...NEXT
COLD FRONT APPEARS TO BACK INTO THE ERN PLAINS...WHILE MID LEVEL
MOISTURE MAKES ITS WAY AROUND THE HIGH FROM THE WEST. SHOULD SEE AN
UPTURN IN CONVECTION...ESPECIALLY OVER THE ERN MTS/PALMER DVD WHERE
LOW LEVEL MOISTURE POOLS BEHIND THE FRONT.

FOR NEXT WEEK...LOW AND MID LEVEL MOISTURE REMAINS IN PLACE AS A
SERIES OF WEAK UPPER TROUGHS OVER-TOP THE RIDGE AND PUSH INTO THE
CENTRAL PLAINS. WENT AHEAD AN NUDGED UP POPS SLIGHTLY OVER THE ERN
MTS MONDAY THROUGH WEDNESDAY...WITH PERHAPS BEST PRECIP CHANCE ON
MON WITH DEEPEST UPSLOPE. FARTHER WEST...SHOULD BE ABLE TO RECYCLE
ENOUGH MOISTURE FOR AFTERNOON AND EVENING CONVECTION...THOUGH WITH
NO WELL DEFINED INFLUX OF DEEPER MOISTURE...PRECIP COVERAGE WILL BE
SPOTTY. WITH MORE CLOUDS AND PRECIP...CURRENT SMALL COOLING TREND
IN THE MON-WED TIME FRAME LOOKS REASONABLE.  --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 27, 5:31 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
631 AM MDT WED JUL 27 2005

COZ058>089-093>099-281300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
631 AM MDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE THE POTENTIAL FOR ISOLATED THUNDERSTORMS OVER THE
MOUNTAINS...HIGH VALLEYS...AND THE INTERSTATE 25 CORRIDOR LATE THIS
AFTERNOON AND EARLY EVENING. ANY THUNDERSTORM COULD PRODUCE HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH...AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO FROM THURSDAY THROUGH TUESDAY...WITH
THE BEST CHANCES AND COVERAGE FOR THUNDERSTORMS OCCURRING OVER THE
MOUNTAINS AND HIGH VALLEYS. THE MAIN THREAT FROM THUNDERSTORMS WILL
BE HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Teller

When
July 27, 4:23 PM MST to 4:35 PM MST
Where
Teller County, 3 mi NE of Florissant
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -105.267

Hail, El Paso

When
July 27, 5:06 PM MST to 5:11 PM MST
Where
El Paso County, Green Mtn Falls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.933, -105.017

Hail, El Paso

When
July 27, 5:37 PM MST to 5:42 PM MST
Where
El Paso County, 3 mi W of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -104.917

Hail, Pueblo

When
July 27, 6:10 PM MST to 6:15 PM MST
Where
Pueblo County, Beulah
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -104.983

Hail, Pueblo

When
July 27, 6:27 PM MST to 6:32 PM MST
Where
Pueblo County, 6 mi NW of Rye
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -105.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467929, 5467930, 5467931, 5467932, 5467933.